Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 2017, 4:28 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 4:28 PM EDT (20:28 UTC)
- Expired
- May 20, 2017, 5:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
746
WUUS51 KRNK 202028
SVRRNK
WVC055-089-202130-
/O.NEW.KRNK.SV.W.0073.170520T2028Z-170520T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
428 PM EDT SAT MAY 20 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southwestern Summers County in southeastern West Virginia...
Northeastern Mercer County in southeastern West Virginia...
* Until 530 PM EDT
* At 428 PM EDT, a severe thunderstorm was located over Spanishburg,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Princeton...
Athens...
Pipestem...
Camp Creek...
and Jumping Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3737 8112 3744 8122 3768 8099 3756 8078
TIME...MOT...LOC 2028Z 227DEG 13KT 3745 8110
HAIL...1.25IN
WIND...60MPH
$$
DS3 follow-up statements
628
WWUS51 KRNK 202042
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
442 PM EDT SAT MAY 20 2017
WVC055-089-202130-
/O.CON.KRNK.SV.W.0073.000000T0000Z-170520T2130Z/
Summers WV-Mercer WV-
442 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN SUMMERS AND NORTHEASTERN MERCER COUNTIES...
At 442 PM EDT, severe thunderstorms were located along a line
extending from Camp Creek State Park to Athens, moving northeast at
15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Athens...
Pipestem...
Camp Creek...
Ellison...
and Bluestone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3760 8085 3749 8091 3741 8105 3747 8119
3768 8099
TIME...MOT...LOC 2042Z 215DEG 14KT 3753 8113 3745 8102
HAIL...1.25IN
WIND...60MPH
$$
DS005
WWUS51 KRNK 202057
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
457 PM EDT SAT MAY 20 2017
WVC055-089-202130-
/O.CON.KRNK.SV.W.0073.000000T0000Z-170520T2130Z/
Summers WV-Mercer WV-
457 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHWESTERN SUMMERS AND NORTHEASTERN MERCER COUNTIES...
At 457 PM EDT, severe thunderstorms were located along a line
extending from near Flat Top to Pipestem, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Athens...
Pipestem...
Camp Creek...
Ellison...
and Bluestone State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3760 8085 3749 8091 3741 8105 3747 8119
3768 8099
TIME...MOT...LOC 2057Z 223DEG 18KT 3759 8106 3751 8095
HAIL...1.25IN
WIND...60MPH
$$
DS016
WWUS51 KRNK 202120
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
520 PM EDT SAT MAY 20 2017
WVC055-089-202130-
/O.EXP.KRNK.SV.W.0073.000000T0000Z-170520T2130Z/
Summers WV-Mercer WV-
520 PM EDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SUMMERS AND
NORTHEASTERN MERCER COUNTIES WILL EXPIRE AT 530 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with these thunderstorms.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3760 8085 3749 8091 3741 8105 3747 8119
3768 8099
TIME...MOT...LOC 2120Z 227DEG 13KT 3764 8099 3756 8088
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 4:04 PM EDT, 24 minutes earlier.
Area forecast discussion, May 20, 4:04 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 404 PM EDT Sat May 20 2017 .SYNOPSIS... Series of cold front will cross through the region tonight through Thursday and provide several periods of precipitation. The first will move across southwest Virginia and northern North Carolina from east to west tonight, followed by a stronger front moving from west to east on Monday. The next cold front comes through Wednesday night. && .NEAR TERM /THROUGH SUNDAY/... As of 350 PM EDT Saturday... Backdoor cold front extended from around Hot Springs to South Boston. Air mass ahead of the front was unstable enough for scattered to numerous thunderstorms. Mean 850-300MB wind is fairly light crossing the axis of the synoptic scale ridge over Virginia and North Carolina so storm motion is less than 20 mph but outflow was also influencing motion and development of storms. Front will have little movement until after sunset then will have a better push southeast. Expect the boundary to reach Boone and Bluefield after midnight. Low clouds will fill in behind the front and showers and thunderstorms will diminish overnight as air mass becomes more stable. Models showed better convergence by Sunday morning along the backdoor front and with the approaching cold front from the west. Stayed at or just below guidance for lows tonight, and took a couple of degrees off the minimum temperatures in the piedmont of Virginia and North Carolina. Also went closer to cooler guidance for the maximum temperatures on Sunday with abundant clouds and numerous showers expected. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... Our weather will remain unsettled through the short term as the upper pattern transitions from an eastern ridge to a deepening broad trof pushing down from the Great Lakes. This will allow a broad surface low moving into southern Canada to slowly push a diffuse cold front through the region on Monday, keeping us in a good chance for showers and thunderstorms. The dynamic support looks rather lackluster in a muddy convective environment with a relatively low threat for widespread severe storms. However, a shallow lingering boundary associated with the retreating wedge and instability pooling ahead of the front seem capable or supporting some robust storm clusters and high precipitable water values indicate the potential for heavy rain and possibly flooding. The cold front will stall to our east and, after a brief break in precipitation Monday night into Tuesday, a wave to move up from the Gulf coast along the front and bring another period of rainfall to the region. Guidance differs in timing/location of rainfall so will have to wait for a consensus to develop in later runs to narrow down any potential hydro issues. Temperatures look to be cooling to levels a bit below normal for the first part of next week as we get on the cools side of the front and deal with considerable cloudiness and precipitation. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... The upper trof will develop into a closed low as it moves out of the Ohio valley and pushes through the Appalachians and central mid Atlantic region by the end of the week. This will swing another cold front through the region and bring more thunderstorms to the forecast for midweek. Dynamics look to be more supportive of a severe threat but instability is a bit limited so will watch later model runs closely for potential severe threat Wednesday. As the closed low moves over with a cold pool aloft to steepen lapse rates, there looks to be a good chance for thunderstorms with some graupel/small hail on Thursday, before the upper low slowly departs and we get into some upper ridging and improving conditions heading into the weekend. Temperatures will be running slightly below normal through the end of the week. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 155 PM EDT Saturday... Scattered thunderstorms were develop in the central Appalachians. Expect heavy rain and gusty winds with any of the stronger storms. A backdoor cold front will push southwest across the region after sunset. They front was close to KFVX at 18Z and models have it reaching KBLF and KBCB after midnight. MVFR clouds are expected to fill in behind the front late tonight. Medium confidence how low the ceilings will be. Bufkit suggested IFR ceilings are possible. Amount of cloud cover and location of the front will impact where there will be thunder and heavier rainfall. Low level convergence increases Sunday morning. Showers will become widspread across the region with little improvement in ceilings. Extended Aviation Discussion... Wet weather will continue Sunday night and Monday with an opportunity for showers and thunderstorms and MVFR ceilings and visibilitys, especially along and ahead of a cold frontal passage Monday. Improvement is expected behind Monday's front with dry weather returning Monday night into Tuesday. Another front may then bring the next round of showers and subsequent MVFR by Wednesday. Drier weather with VFR conditions is expected behind the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM NEAR TERM...AMS/PM SHORT TERM...MBS LONG TERM...MBS AVIATION...AMS/PM
Hazardous weather outlook, May 20, 3:56 PM EDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sat May 20 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-210900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sat May 20 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to develop again today, mainly in the afternoon. A few may become strong, producing gusty winds and hail. In addition, heavy rainfall from slower moving thunderstorms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A slow moving cold front will bring showers and embedded thunderstorms Sunday afternoon into Monday. Additional rainfall from the front may trigger localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 20, 3:35 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
335 PM EDT SAT MAY 20 2017
VAZ022-023-202030-
Botetourt-Roanoke-
335 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT ROANOKE AND SOUTHWESTERN
BOTETOURT COUNTIES...THE CITY OF SALEM AND THE CITY OF ROANOKE...
At 334 PM EDT, a strong thunderstorm was located over Glenvar, moving
northeast at 20 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Troutville...
and Catawba.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3744 7973 3740 7981 3738 7978 3717 8002
3717 8003 3716 8008 3716 8009 3713 8012
3717 8018 3723 8019 3728 8023 3738 8015
3742 8008 3744 8005 3751 8001 3755 7997
3759 8000 3760 8000
TIME...MOT...LOC 1934Z 215DEG 15KT 3724 8012
MBSSpecial weather statement, May 20, 3:40 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT SAT MAY 20 2017
VAZ019-023-202045-
Botetourt-Alleghany-
340 PM EDT SAT MAY 20 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY AND NORTHERN BOTETOURT COUNTIES IN WEST CENTRAL
VIRGINIA AND THE CITY OF COVINGTON...
At 340 PM EDT, a strong thunderstorm was located over Callaghan. the
storm is nearly stationary.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Low Moor...
Glen Wilton...
and Selma.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3790 7990 3789 7989 3788 7983 3769 7981
3774 8012 3785 8012 3793 7992
TIME...MOT...LOC 1940Z 264DEG 4KT 3781 8004
MBSSpecial weather statement, May 20, 4:10 PM EDT, 18 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 410 PM EDT SAT MAY 20 2017 VAZ011-014-018-022-WVZ044-202045- Giles-Montgomery-Craig-Roanoke-Monroe- 410 PM EDT SAT MAY 20 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ROANOKE...NORTHEASTERN GILES...SOUTHWESTERN CRAIG... NORTHEASTERN MONTGOMERY AND SOUTHEASTERN MONROE COUNTIES... At 410 PM EDT, radar indicated strong thunderstorms were located along a line extending from Kire to near Glenvar. Movement was northeast at 10 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Sinking Creek... Catawba... Glenvar... Kire... and Mc Donalds Mill. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3750 8048 3737 8008 3724 8015 3738 8061 TIME...MOT...LOC 2010Z 223DEG 7KT 3743 8051 3731 8015 DS
Local storm report, May 20, 4:13 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL LANSING 36.50N 81.51W
05/20/2017 E0.50 INCH ASHE NC TRAINED SPOTTER
MARBLE SIZE HAIL
0300 PM HAIL CHILHOWIE 36.80N 81.68W
05/20/2017 E0.88 INCH SMYTH VA PUBLIC
NICKEL SIZE HAIL
0325 PM HAIL 4 NNE BENT MOUNTAIN 37.20N 80.10W
05/20/2017 E0.25 INCH ROANOKE VA PUBLIC
BRIEF PERIOD OF PEA SIZE HAIL
0409 PM HAIL SIMMONSVILLE 37.38N 80.37W
05/20/2017 E0.25 INCH CRAIG VA TRAINED SPOTTER
PEA SIZE HAIL
&&
MBSSpecial weather statement, May 20, 4:19 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
419 PM EDT SAT MAY 20 2017
VAZ011-WVZ042>044-202115-
Giles-Mercer-Summers-Monroe-
419 PM EDT SAT MAY 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CENTRAL GILES...SOUTHWESTERN SUMMERS...MERCER AND SOUTHWESTERN MONROE
COUNTIES...
At 418 PM EDT,strong thunderstorms extended from near Spanishburg to
near Willowton. Movement was northeast at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Princeton...
Pearisburg...
Narrows...
Athens...
and Peterstown.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3742 8128 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3759 8109 3761 8106
3764 8107 3767 8100 3746 8053 3738 8060
3722 8088 3728 8101 3730 8098 3729 8104
3740 8130
TIME...MOT...LOC 2018Z 210DEG 9KT 3744 8118 3732 8092
MBSSpecial weather statement, May 20, 4:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
423 PM EDT SAT MAY 20 2017
VAZ007-009-202115-
Tazewell-Smyth-
423 PM EDT SAT MAY 20 2017
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SMYTH AND WESTERN
TAZEWELL COUNTIES...
At 420 PM EDT, strong thunderstorms extended from near Amonate to
near Claypool Hill. Movement was north at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Richlands...
Tazewell...
Cedar Bluff...
Raven...
and Glen Burke.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
3724 8172 3720 8168 3720 8159 3721 8156
3723 8151 3726 8150 3701 8157 3689 8179
3693 8183 3695 8182 3696 8178 3698 8179
3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 2020Z 193DEG 7KT 3722 8158 3701 8175
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 54 min |
| May 20, 1:06 PM EDT | Special Weather Statement | RNK | Greenbrier | 54 min |
| May 20, 2:27 PM EDT | Special Weather Statement | RNK | Greenbrier | 63 min |
| May 20, 3:32 PM EDT | Special Weather Statement | RNK | Mercer | 43 min |
| May 20, 4:19 PM EDT | Special Weather Statement | RNK | Mercer | 56 min |
| May 20, 4:37 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 41 min |
| May 20, 5:23 PM EDT | Special Weather Statement | RNK | Monroe | 37 min |
| May 20, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Summers | 37 min |
| May 20, 6:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 24 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.